Alert archive / Colorado / Winter Storm Watches in 2021

Winter Storm Watch 12, NWS Pueblo, CO

December 22, 20216 counties in Colorado

NWS Pueblo, CO issued this winter storm watch at Dec 22, 2021, 3:56 AM MST for 6 counties in Colorado. It took effect at Dec 23, 2021, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 22, 2021, 3:56 AM MST (10:56 UTC)
In effect from
Dec 23, 2021, 11:00 AM MST
Expired
Dec 22, 2021, 3:09 PM MST
In force
Issued by
NWS Pueblo, CO

Counties Chaffee County, CO, Conejos County, CO, Lake County, CO, Mineral County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Grand Junction radar (KGJX), 193 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2163 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WWUS45 KPUB 221056
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
356 AM MST Wed Dec 22 2021

COZ058-060-068-221900-
/O.NEW.KPUB.WS.A.0012.211223T1800Z-211225T1800Z/
Western Mosquito Range/East Lake County Above 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Eastern San Juan Mountains Above 10000 Feet-
356 AM MST Wed Dec 22 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
SATURDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations in excess
  of 12 inches possible. Winds could gust as high as 55 mph.

* WHERE...The western Mosquito Range, east Lake County above 11000
  Feet, eastern Sawatch Mountains above 11000 Feet and eastern San
  Juan Mountains above 10000 Feet.

* WHEN...From Thursday morning through Saturday morning.

* IMPACTS...Travel could be very difficult to impossible. 
  Widespread blowing snow could significantly reduce visibility. 
  The hazardous conditions could impact the morning or evening 
  commute. Gusty winds could bring down tree branches.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
2 follow-up statements
125 
WWUS45 KPUB 221905
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1205 PM MST Wed Dec 22 2021

COZ058-060-068-230315-
/O.CON.KPUB.WS.A.0012.211223T1800Z-211225T1800Z/
Western Mosquito Range/East Lake County Above 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Eastern San Juan Mountains Above 10000 Feet-
1205 PM MST Wed Dec 22 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH SATURDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations in excess 
  of 12 inches possible. Winds could gust as high as 55 mph.

* WHERE...The western Mosquito Range, east Lake County above 
  11000 Feet, eastern Sawatch Mountains above 11000 Feet and 
  eastern San Juan Mountains above 10000 Feet.

* WHEN...From Thursday morning through Saturday morning.

* IMPACTS...Travel could be very difficult to impossible.
  Widespread blowing snow could significantly reduce visibility.
  The hazardous conditions could impact the morning or evening
  commute. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$
064 
WWUS45 KPUB 222209
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
309 PM MST Wed Dec 22 2021

COZ058-060-068-230615-
/O.UPG.KPUB.WS.A.0012.211223T1800Z-211225T1800Z/
/O.NEW.KPUB.WS.W.0012.211223T1800Z-211225T1800Z/
Western Mosquito Range/East Lake County Above 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Eastern San Juan Mountains Above 10000 Feet-
309 PM MST Wed Dec 22 2021

...WINTER STORM WARNING IN EFFECT FROM 11 AM THURSDAY TO 11 AM
MST SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 18 to 
  28 inches. Winds gusting as high as 65 mph.

* WHERE...Western Mosquito Range, East Lake County and Eastern
  Sawatch Mountains Above 11000 Feet and the Eastern San Juan 
  Mountains Above 10000 Feet.

* WHEN...From 11 AM Thursday to 11 AM MST Saturday.

* IMPACTS...Travel could be very difficult to impossible.
  Widespread blowing snow could significantly reduce visibility.
  The hazardous conditions will impact travelers over Wolf Creek
  and Monarch Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ059-061-064-066-067-230615-
/O.NEW.KPUB.WW.Y.0033.211223T1800Z-211225T1800Z/
Leadville Vicinity/Lake County Below 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-
309 PM MST Wed Dec 22 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 11 AM
MST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 10 inches
  with locally higher amounts possible. Winds gusting as high as 
  55 mph.

* WHERE...Leadville Vicinity and Lake County Below 11000 Feet,
  Western Chaffee County Between 9000 and 11000 Feet, Saguache
  County West of Continental Divide Below 10000 Feet, La Garita
  Mountains Above 10000 Feet and the Upper Rio Grande Valley and
  Eastern San Juan Mountains Below 10000 Feet.

* WHEN...From 11 AM Thursday to 11 AM MST Saturday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow
  could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ073-075-230615-
/O.NEW.KPUB.WW.Y.0033.211224T0600Z-211225T0600Z/
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
309 PM MST Wed Dec 22 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THURSDAY TO 11 PM
MST FRIDAY...

* WHAT...Wet snow expected. Total snow accumulations of 3 to 8
  inches. Winds gusting as high as 80 mph.

* WHERE...the Sangre de Cristo Mountains Above 11000 Feet.

* WHEN...From 11 PM Thursday to 11 PM MST Friday.

* IMPACTS...Travel could be very difficult. Widespread blowing
  snow could significantly reduce visibility. Very strong winds 
  could cause extensive tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 21, 10:15 PM MST, 5 hours 41 minutes earlier.

Area forecast discussion, Dec 21, 10:15 PM MST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1015 PM MST Tue Dec 21 2021

.UPDATE...
Issued at 542 PM MST Tue Dec 21 2021

Expired Red Flag Warning for Tuesday, and updated RFW product for
Wednesday.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 301 PM MST Tue Dec 21 2021

...Key Messages

- Critical fire weather conditions will continue this afternoon
across the lower eastern slopes of the southeast mountains, Fremont,
Huerfano and western Las Animas Counties.

- Critical fire weather conditions are forecast for Wednesday
afternoon across Fremont, Teller and Huerfano Counties.

Currently...gusty west winds have encompassed the Eastern Mountains,
east into the I-25 corridor this afternoon.  This has helped warm
temperatures into the mid 60s so far, with a few degrees of warming
still possible.  Skies are generally clear with a few mid and high
level clouds across the area.  Critical fire weather conditions are
prevalent over the Eastern Mountains, down along the lee slopes and
will continue into late afternoon.

Tonight and Wednesday...quiet weather will continue across the
region through Wednesday as high pressure over the Intermountain
West shift east across Colorado.  Expect generally clear skies
overnight.  Temperatures will be dependent on winds, with locations
along the lee slopes of the Eastern Mountains and into the Raton
Mesa region seeing lows in the mid 30s, while areas of the Lower
Arkansas Valley fall into the low to mid 20s.  The San Luis Valley
will be the cold spot, with lows in the single digits.

Fire weather will once again be the main concern for Wednesday. The
upper ridge aloft will flatten through the afternoon, with broad
westerly flow over southern Colorado.  Expect breezy conditions once
again, mainly over Fremont, Teller and Huerfano Counties by late
morning to early afternoon.  Humidity values will be low areawide,
well under 15 percent.  Outside of the areas mentioned above, spotty
critical fire weather conditions will be possible.  Temperatures
will once again be warm for this time of year, running around 20
degrees above normal.  Temperatures in the low to mid 60s are
forecast across the Plains, and 40s over the San Luis Valley.  Mozley

.LONG TERM...(Wednesday night through Tuesday)
Issued at 301 PM MST Tue Dec 21 2021

Key Messages:

1) Near critical fire weather conditions expected Thursday
afternoon, limiting factor is RH values. Near critical fire weather
conditions over the plains Saturday - Tuesday.

2) Strong west-southwesterly winds across the region on Friday.
Gusts around 50-60 mph possible over the southern San Luis Valley
and southern plains. Strong gusts also possible Sunday and Tuesday.

3) Heavy snowfall expected over the eastern San Juans, 1-2'
possible. Less than 1' expected over the Sawatch, Mosquito, La
Garita, and Sangre de Cristo Mountains.

4) A train of waves propagate over Colorado through the end of the
year bringing periods of snowfall over the central mountains.

Wednesday Night and Thursday:

A longwave trough will begin to impact the region late Wednesday
night and into Thursday. By Thursday afternoon the longwave trough's
orientation will be from the SW to NE from central California
reaching all the way to Wyoming. The orientation will be favorable
for ample amounts of Pacific based moisture to reach southern
Colorado. By Thursday afternoon PWAT values increase over the
Continental Divide and shortwaves embedded in the longwave begin to
propagate over the region. So by mid-afternoon to early evening,
snow is expected to start to fall over the Continental Divide.
Initially, snowfall rates will be weaker on the beginning end of this
storm, with pockets of heavier snow over the eastern San Juan and
Sawatch Mountains, but as the longwave trough continues to propagate
east on Friday, snowfall rates will increase.

The gap flow prone areas, such as the western portion of the lower
Arkansas River Valley and the Spanish Peaks region, will have near
critical to critical fire weather conditions. The limiting factor
will be the relative humidity values. A slug of moisture is expected
to advect over southern Colorado with the wave out west. Wind gusts
up to around 30-35 mph are expected in the aforementioned areas.

High temperatures will be well above average for this time of year.
Values will range the upper 50s to 60s over the plains, the upper
40s to 50s over the mountain valleys and Teller County, and the 30s
to 40s over Lake County.

Friday:

By mid-morning, the main longwave trough axis shortens and
transitions from positively tilted to negatively tilted, increase
synoptic forcings and, in-turn, strengthens the upper level jet.
With the increase magnitude of the upper level jet, higher PWAT
values will reach southern Colorado, which interfaces with the
increase of synoptic lift quite nicely. Heavy snow is expected to
fall from the late morning hours on Friday through the early morning
on Saturday. The primary areas of the heaviest snowfall will be over
the eastern San Juans and the Sawatch Ranges, but the other ranges,
such as the La Garitas, the Mosquitos, and the Sangre de Cristo
Mountain will also have lighter snowfall accumulations. Ensembles
are varying a little bit with accumulation amounts. The EPS is
fairly consistent with around 2' of accumulations through Saturday
morning over the eastern San Juans and around 10" over the Sawatch
Range, whereas the GEFS is closer to 10-12" over the eastern San
Juans and the 5-8" for the Sawatch Range. The main difference
between the two outputs is that the EC/EPS have a stronger wave
passing through and a weaker jet streak that is oriented more to the
north. I think the key to this storm will be diagnosing where the
jet streak lines up.

The jet streak also lines up well the high wind risk over the
region. Currently guidance has a 150kt+ jet streak that will develop
over Colorado, there is a bit of uncertainty of exactly where, but
the EC/EPS has it developing further to the south as compared to the
GFS/GEFS. Currently in the forecast grids, we have around 50kt wind
gusts over the southern San Luis Valley and the southern I-25
corridor. One of the main questions there will be how for the north
and east those gusts will reach. The Rampart Range and western El
Paso County, Fremont County, and the upper Arkansas River Valley may
have a more isolated high wind gust potential with current forecast
gusts around 30-40kts. The influx of moisture should keep RH values
well above 15%, so though strong wind gusts are expected, critical
fire weather conditions are not expected at this time.

Saturday through Tuesday:

The synoptic pattern in the longer term includes a closed low
spinning over western Canada which will keep ejecting shortwaves
over Colorado. Snow will be dependent on when the shortwaves reach
Colorado, so there may be lulls in precipitation, like there is
expected to be on Saturday morning, but snow is expected to
redevelop. Yet another 150+ kt jet streak will form over Colorado
late Saturday through Sunday. So Sunday may be another day of 30-40+
kt wind gusts over the mountain valleys and the plains. And to
regurgitate this once more... on late Monday into Tuesday another
strong jet maxima reaches Colorado increasing wind gust potential
and snow potential for the mountains. The repetitive strong winds
will create near critical fire weather conditions on Saturday,
Sunday, Monday, and Tuesday over the eastern plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1014 PM MST Tue Dec 21 2021

VFR conditions expected at KALS, KCOS, and KPUB over the next 24
hours. Mid to high-level clouds will set in over all three
terminals by Wednesday afternoon, and gusty southwest winds will
be possible at KCOS and KPUB. Otherwise, winds should generally
be light.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM to 5 PM MST Wednesday for COZ221-222-
229.

&&

UPDATE...GARBEROGLIO
SHORT TERM...MOZLEY
LONG TERM...SKELLY
AVIATION...GARBEROGLIO
Hazardous weather outlook, Dec 21, 4:21 AM MST, 23 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
421 AM MST Tue Dec 21 2021

COZ058>089-093>099-221400-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
421 AM MST Tue Dec 21 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected this afternoon across
the lower eastern slopes of the southeast mountains, Fremont,
Huerfano and western Las Animas counties. Near critical to spotty
critical fire weather conditions are possible at times this
afternoon across Pueblo and El Paso counties, as well as the far
southeastern plains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Critical fire weather conditions are possible for portions of the
I-25 corridor on Wednesday, especially across the usual wind-
prone areas in Fremont and Huerfano counties, as well as Teller
County and northern El Paso County.

Snow will spread into the Continental Divide Thursday morning and
continue through Monday. Significant new snowfall accumulations
will be likely across the eastern San Juan mountains with lesser
amounts expected over the central mountains and higher peaks of
the Sangre De Cristo mountains. This storm system is expected to
bring mainly wind to the lower elevations with the potential for
40 to 50 mph gusts Friday across the lower elevations and gusts
up to 70 mph in and near the mountains south of highway 50. Please
monitor the latest forecasts concerning this developing system.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

RODRIGUEZ/27

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 3:09 PM MSTWinter Storm WarningPUBChaffee, Conejos, Costilla, Huerfano, Lake, Las Animas and 3 more67 hr
Dec 22, 3:09 PM MSTWinter Weather AdvisoryPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 6 more67 hr
Dec 22, 3:15 PM MSTHigh Wind WatchPUBAlamosa, Bent, Chaffee, Costilla, Custer, El Paso and 7 more13 hr

Nearby

Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.